Advertisement

Can stimulant medications for ADHD make my child feel weird?

Donna Hill Howes, RN
Family Medicine
Some children who take stimulant medications for attention deficit hyperactivity disorder (ADHD) may feel different or strange while on the medication. However, this is not true for all young people. The best way to understand how ADHD stimulant medications affect your child is to give the medication to your child exactly as your doctor prescribes. Monitor your child's behavior and ask how he is doing.

This can be important because, in very rare situations, ADHD medications have been known to trigger psychiatric symptoms, including hallucinations. If your child mentions that he feels funny on the medication, discuss this with your doctor. Each stimulant medication works in different ways, and some drugs may be better tolerated by your child than others. Your doctor can guide you in finding the right type of drug and the right dose for your child.

Continue Learning about ADHD

ADHD Advice for Smart Parents
ADHD Advice for Smart Parents
Finding out that your child has a condition such as ADHD can be difficult, to put it mildly. For many parents, it's life changing. When my husband and...
Read More
Why do adults with ADD find it hard to let go?
Lara Honos-Webb, PhDLara Honos-Webb, PhD
As an attention deficit disorder (ADD) adult, you have the ability to almost channel what other pe...
More Answers
Will my child outgrow ADHD?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
It has long been accepted that combined therapy with medication and behavioral modification enables ...
More Answers
The Bright Side of Distractions
The Bright Side of Distractions

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.